May 272012
 

How Medications can Sabotage Your Diet

Losing weight can be challenging! It takes determination and patience to reach your goals. Although following a restricted calorie diet and exercise can steadily take the weight off, you might encounter a few unexpected obstacles. Did you know that certain medications can throw a wrench into your weight loss endeavors? Its very true. Certain medications can enhance your appetite, promoting you to eat more. These medications include oral corticosteroids which are sometimes prescribed for conditions that cause inflammation. People are commonly prescribed steroids for asthma, serious skin conditions and infections. In addition to increasing your appetite, steroids can also affect blood sugar levels and cause you to retain fluid, which can also add excess weight. Typically, however, the weight gained from taking corticosteroids is generally temporary and will soon resolve after the medication has been discontinued.

Other medications that can sabotage your diet include anti-inflammatory medications and antihistamines. These medications can cause water retention, and in the case of antihistamines, increase your appetite. Medications known as beta blockers, which are used in the treatment and management of high blood pressure, heart arrthymias and anxiety can also cause weight gain. Beta blockers have a slowing effect on your metabolism, which can make it more difficult for you to lose weight. Stepping up your exercise routine can help reboot your metabolism, but if you are taking beta blockers, you should talk to your health care provider before beginning an exercise program. Vigorous exercise may be contraindicated in those with certain medical conditions, but mild aerobic exercise is generally safe for most people.

Certain medications can even cause you to lose your appetite. This can also have sabotage your diet because when your appetite is lost, you may not have the ability to consume enough healthy foods to sustain a healthy diet. Medications that can cause you to lose your appetite or even cause nausea include antibiotics, certain prescription pain medications, antidepressants and certain vitamins. In fact, antidepressant medications can sabotage your diet in two ways. They can either cause stomach upset and prevent you from eating, or cause you to gain weight. Anti-anxiety medications may also contribute to weight gain, but these medications should never be abruptly discontinued without seeking the advice of your physician.

Do not forget to check these interesting articles below: